Washington, 2020Heavy Snow in Washington, December 16 to 17, 2020
December 16 to 17, 2020 · NWS OTX · 7 events in 3 counties and zones
A moist occluded front pushed across Washington and brought the next winter system late December 16th into the early morning hours of December 17th. With the easterly to southeasterly flow, this resulted in enhanced upslope where precipitation amounts were enhanced with the frontal passage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist occluded front pushed across Washington and brought the next winter system late December 16th into the early morning hours of December 17th. With the easterly to southeasterly flow, this resulted in enhanced upslope where precipitation amounts were enhanced with the frontal passage. There was moderate to heavy snowfall, which kept to the eastern slopes of the northern Cascades, Wenatchee area, and Methow Valley, bringing 5 to 10 inches of new snow accumulation overnight. Light snowfall and low land rain fell across the remainder of eastern Washington and Idaho Panhandle region due to warmer temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 12:48 PM PST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 16, 12:48 PM PST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1248 PM PST Wed Dec 16 2020
.SYNOPSIS...
Another weather system will arrive this evening with a mix of
rain and snow in the valleys tonight into Thursday morning.
Another quick moving frontal system is possible Friday night. A
stronger and wetter storm system is expected over the weekend.
Snow levels will be rising to, at or above, pass levels. The
weekend storm will also bring breezy to windy conditions to the
Inland Northwest.
&&
.DISCUSSION...
Winter weather advisories have been issued for the east slopes of
the northern Cascades over to the Waterville Plateau, higher
benches above Wenatchee and Chelan, and in the Okanogan
Valley/Highlands. This advisory will go into effect at 4 PM this
afternoon with snow expected through the evening. Snow will have a
hard time accumulating at the lowest elevations below about 2000
feet where temperatures will be hovering right at or just above
freezing. Above 2000 feet, snow is expected to cover roads with 2
to 4 inches in general. The Methow Valley, Blewett Pass, Loup Loup
Pass and Sherman Pass will see closer to 3 to 6 inches. Moderate
snow accumulations are expected for Stevens and Lookout Pass
winter travel will be likely with conditions hazardous through
the night. /SVH
&&
.AVIATION...
18Z TAFS: Low stratus with IFR cigs will remain in at KEAT, KGEG,
KSFF and KCOE this morning and afternoon. Drier air from the south
may bring improving conditions for the afternoon across the
Spokane-Coeur d'Alene corridor. However, the next frontal system
is already beginning to move into the coastal areas of Oregon and
Washington this morning. Precipitation is expected to move into
KEAT and KMWH by 2200Z to 0000Z this afternoon and over into
KLWS- KPUW-KGEG-KSFF-KCOE between 0200Z to 0400Z in the evening.
Wenatchee to Omak will see mostly wet snow through the evening
with rain across the basin and a rain/snow mix over to KGEG to
KCOE. Expect IFR to LIFR conditions overnight with this next
weather system. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 34 39 28 39 33 / 10 90 30 10 40 50
Coeur d'Alene 39 34 40 30 39 33 / 10 90 50 30 40 60
Pullman 38 34 39 30 39 33 / 0 90 30 30 30 40
Lewiston 48 37 47 35 46 38 / 0 70 20 20 10 30
Colville 38 32 40 24 37 29 / 10 90 30 10 50 50
Sandpoint 38 34 38 30 36 34 / 20 100 70 40 60 70
Kellogg 40 36 39 33 37 34 / 0 100 80 60 50 70
Moses Lake 42 32 42 27 42 31 / 10 80 10 0 20 20
Wenatchee 34 31 40 31 39 33 / 60 90 20 10 40 40
Omak 33 32 39 27 36 30 / 10 100 10 0 30 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 4 PM this afternoon to midnight PST
tonight for the higher elevations around wenatchee and
chelan for Wenatchee Area.
Winter Weather Advisory from 4 PM this afternoon to noon PST
Thursday for East Slopes Northern Cascades.
Winter Weather Advisory from 4 PM this afternoon to midnight PST
tonight for Okanogan Highlands-Waterville Plateau.
Winter Weather Advisory from 4 PM this afternoon to midnight PST
tonight above 1500 feet for Okanogan Valley.
&&Hazardous weather outlook, Dec 16, 3:55 AM PST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
355 AM PST Wed Dec 16 2020
IDZ001>004-026-027-WAZ031>038-041>044-171200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
355 AM PST Wed Dec 16 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Refreezing snow and slush will bring the chance for icy roadways
this morning. The next storm arrives this afternoon and moves
across overnight. This storm will bring a wintry mixed
precipitation with low to moderate snow accumulations in the
higher elevations.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Several storms are expected to bring snow and mixed precipitation
to the Inland Northwest early Thursday and into the weekend
ahead. Storms will move through almost every other day with a
relative gradual warming trend.
Heavy Snow, East Slopes Northern Cascades
- When
- December 16, 3:00 PM PST to December 17, 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
There was overnight moderate to heavy snowfall, which kept to the eastern slopes of the northern Cascades and Methow Valley, bringing 5 to 11 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- December 16, 3:00 PM PST to December 17, 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
A CoCoRaHS observer, 1 mile north-northwest of Plain, recorded 7.0 inches of new snow accumulation.
Heavy Snow, Wenatchee Area
- When
- December 16, 3:00 PM PST to December 17, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
There was a report of 4.5 inches of snow in Entiat. A majority of the Entiat Valley and Wenatchee area only received light snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 16, 3:00 PM PST to December 17, 9:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A CO-OP observer station, 1.6 miles northwest of Mazama, recorded 7.1 inches of new snow accumulation.
Heavy Snow, Okanogan Valley
- When
- December 16, 3:00 PM PST to December 17, 8:10 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
There was a report of 6.0 inches of snow accumulation to the northwest of Malott. A majority of the Okanogan Valley received light snow and rain.
Heavy Snow, East Slopes Northern Cascades
- When
- December 16, 3:00 PM PST to December 17, 7:30 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
A CoCoRaHS observer, 1 mile northeast of Peshastin, recorded 5.7 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- December 16, 3:00 PM PST to December 17, 7:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
A CoCoRaHS observer, 1.3 miles east-southeast of Twisp, recorded 5.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 16, 2020$16 million · EF2 · 3 events
- Heavy Snow and Winter Weather in New York, December 16 to 17, 20201 death · 27 events
- Heavy Snow in New York, December 16 to 17, 2020$100,000 · 14 events
- Winter Storm and Winter Weather in Vermont, December 16 to 17, 2020$70,000 · 7 events
- Winter Storm in Pennsylvania, December 16 to 17, 202035 events
- Winter Storm and Winter Weather in Virginia, December 16 to 17, 202024 events
- Coastal Flood and Heavy Snow in Massachusetts, December 16 to 17, 202024 events
- Winter Weather in North Carolina, December 16, 202018 events
- Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 16 to 17, 202017 events
- Winter Storm in New York, December 16 to 17, 202017 events
- Winter Weather in Ohio, December 16 to 17, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932707, 932708, 932709, 932710, 932711, 932712, 932713.